Alert archive / South Dakota / Tornado Warnings in 2019

Tornado Warning 10, NWS Sioux Falls, SD

June 30, 2019Gregory County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jun 30, 2019, 6:10 PM CDT for Gregory County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2019, 6:10 PM CDT (23:10 UTC)
Expired
Jun 30, 2019, 6:45 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Gregory County, SD

The radar

The North Platte radar (KLNX), 181 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 6:20 PM CDTHAIL 13 Sw Dixon, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 5:19 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1889 J/kg
Mixed-layer CIN
-336 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-169 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

703 
WFUS53 KFSD 302310
TORFSD
SDC053-302345-
/O.NEW.KFSD.TO.W.0010.190630T2310Z-190630T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
610 PM CDT Sun Jun 30 2019

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Northwestern Gregory County in south central South Dakota...

* Until 645 PM CDT.
    
* At 610 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Dallas, or 18 miles east of Winner, moving
  northeast at 10 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Gregory around 615 PM CDT.

Other locations impacted by this tornadic thunderstorm include Dixon
In Gregory County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4348 9954 4350 9953 4333 9919 4318 9944
      4323 9953
TIME...MOT...LOC 2310Z 224DEG 9KT 4329 9951 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Hanko
2 follow-up statements
214 
WWUS53 KFSD 302319
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
619 PM CDT Sun Jun 30 2019

SDC053-302345-
/O.CON.KFSD.TO.W.0010.000000T0000Z-190630T2345Z/
Gregory SD-
619 PM CDT Sun Jun 30 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHWESTERN GREGORY COUNTY...
    
At 618 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dallas, or 19 miles east of Winner, moving northeast
at 10 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Gregory County, including the following locations...
Dixon In Gregory County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4348 9954 4350 9953 4333 9919 4325 9932
      4327 9953
TIME...MOT...LOC 2318Z 217DEG 9KT 4332 9947 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Hanko
542 
WWUS53 KFSD 302337
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
637 PM CDT Sun Jun 30 2019

SDC053-302346-
/O.EXP.KFSD.TO.W.0010.000000T0000Z-190630T2345Z/
Gregory SD-
637 PM CDT Sun Jun 30 2019

...THE TORNADO WARNING FOR NORTHWESTERN GREGORY COUNTY WILL EXPIRE AT
645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central South Dakota.

LAT...LON 4348 9954 4350 9953 4333 9919 4325 9932
      4327 9953
TIME...MOT...LOC 2336Z 224DEG 9KT 4335 9943 

$$

Hanko

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 30, 3:47 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 30, 3:47 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
347 PM CDT Sun Jun 30 2019

.SHORT TERM...(This Evening through Monday)
Issued at 344 PM CDT Sun Jun 30 2019

Chances for convection, including attendant threats of severe storms
and heavy rain, are the primary focus through the short term. As of
midday, weak convergence/surface boundary was located a bit farther
south than forecast, extending from Lake Andes, to near Madison
SD and Pipestone. By 20Z, an outflow boundary from early morning
MN/WI MCS had pushed to near the Buffalo Ridge, triggering an
isolated severe storm near/just east of Brewster MN. The outflow
is expected to make very little if any further progress as it
encounters the rise of the Buffalo Ridge, and model consensus
shows primary boundary stalling near I-90 through this evening,
before retreating northward again in response to mid-upper wave
approaching central and northeast South Dakota.

Despite the southward shift in the low-level boundary early this
afternoon, models continue to trend greater focus of storms tonight
northward, with aforementioned wave projected to track farther north
than indicated at this time yesterday. Thermal profiles remain at
least weakly capped to surface based activity over our forecast area
prior to approach of the wave this evening, and even then, given the
expected northward track of the wave, storms more likely along the
elevated boundary in our far northern CWA than along the surface
boundary south of Hwy 14. Exception seen in recent HRRR runs, which
indicate potential for surface based storms developing in north
central Nebraska early evening, then tracking north-northeast along
the retreating boundary into our western counties. If this activity
materializes, this should be our greatest threat for severe weather,
as shear begins to increase in our far west this evening with the
approaching wave, and also enhanced by the low level convergence.
Confidence not high in this development, as models not showing a
great deal of run-to-run continuity in how this will play out prior
to 04Z-06Z. Will limit pops to mid-chance range for now, with low
pops across southwest Minnesota near lingering outflow boundary as
well.

Greater chances of rain should come during the overnight hours, as
the upper wave slides east through northeast South Dakota. Decent
model consensus confining the bulk of this nighttime activity along
and north of Highway 14 corridor, along elevated boundary around
800mb or higher based on forecast soundings. Still looking at very
high precipitable water values for overnight storms to work with,
with values nearing 2 inches along that corridor near and north of
Highway 14, so heavy rain will more likely be the greater threat
during the overnight.

For Monday, looking at coverage/intensity diminishing through the
morning as the upper wave slides off to the east, but low level
boundaries will remain behind, of course. Location of boundaries
will be critical to development later in the day, and this is area
of greatest uncertainty. At this time, favored location looks to be
near a Tyndall-Sioux Falls-Tracy MN line, placing some portion of
our CWA in a better location for isolated severe storms. Shear near
and north of the boundary is more favorable than we have seen in our
area in recent days beneath the dominant ridge, and lift should be
enhanced by a stronger wave seen in both the GFS and NAM sliding
into the region in the late afternoon/evening. Although instability
and shear are somewhat disjointed, with greater instability south of
the boundary, and greater shear along and north, cannot argue with
Slight Risk outlined by SPC in Day 2 outlook.

.LONG TERM...(Monday Night through Sunday)
Issued at 344 PM CDT Sun Jun 30 2019

Monday evening will see a continued threat of isolated severe storms
and heavy rain, and although exact location of greatest threat is
uncertain, model consensus favors central to southeast portions of
the area, as an upper wave drags the surface boundary southeast
toward northwest Iowa in the evening. We lose the influence of the
upper wave after 06Z as it slides east of the forecast area, so
would expect intensity and coverage to gradually wane during the
latter half of the night. Isolated strong to severe storms possible
early-mid evening, with MLCAPE values of 2000+ J/kg south of the
boundary, and marginal shear near the boundary, supportive of large
hail and isolated damaging winds. Deep moisture with precipitable
water values exceeding 2 inches and warm environment also supportive
of heavy rainfall rates with individual storms, and highlight by WPC
in Day 2 Excessive Rainfall Outlook also looks reasonable.

Remainder of the upcoming holiday week continues to look unsettled,
with numerous impulses traversing through quasi-zonal flow aloft,
and potential for boundaries wavering across the region. Nearly
impossible to pinpoint any specific time-frame for more favored
rain/storm chances in this pattern, so will let the broad chance
pops from the blended models continue to ride.

The good news is 850mb temperatures appear to settle back into the
upper teens to near 20C for much of the week ahead, so daytime
temperatures should be closer to seasonal normals in the 80s for
early July, perhaps even a shade on the cool side by next weekend.
Dew points, and likewise overnight lows, will remain on the
humid/warm side in the 60s through at least Thursday/Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 640 AM CDT Sun Jun 30 2019

Potential that the post frontal environment could help generate a
brief MVFR ceiling later this morning around KHON, otherwise much
of the area will continue with VFR conditions through the period.
Will have to watch to make sure outflow pool from the large MCS
in eastern MN does not advect all the way through the KFSD area
around midday/early afternoon, but should mix out somewhat heading
westward before slowing away from the parent complex. Overall,
remains quite a bit of convective uncertainty in place, but will
generally side with the warm layer aloft to keep convection
somewhat bottled up to generally only threaten areas north of I-90
tonight, and only the KHON TAF with some brief periods of MVFR
ceilings/visibilities.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 9 PM CDT this evening for SDZ050-056-060>071.

MN...Heat Advisory until 9 PM CDT this evening for MNZ072-080-081-089-
     090-097-098.

IA...Heat Advisory until 9 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Heat Advisory until 9 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...Chapman
Hazardous weather outlook, Jun 30, 2:16 PM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
216 PM CDT Sun Jun 30 2019

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ060>062-065>071-011930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Hanson-McCook-Minnehaha-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Union-
216 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this evening
and overnight. The better chances will be north of Interstate 90
with a quickly decreasing threat south of Interstate 90. Isolated
storms near Interstate 90 may produce hail to the size of quarters
and wind gusts to 60 mph. The higher threat for severe weather and
heavy rain will be from central South Dakota into northeast South
Dakota.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms will be possible on Monday. Some of these
storms could be strong to severe in the afternoon and evening, with
the greatest threats being large hail, damaging winds, and heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MNZ071-072-SDZ038>040-050-052>059-063-064-011930-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Charles Mix-Douglas-
216 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Hot temperatures and high dew points will result in afternoon and
early evening heat indices around 100 degrees.

Severe thunderstorms along with heavy rainfall are possible late
this afternoon into the overnight hours.

The initial, conditional threat will be late this afternoon into
the early evening. Isolated, surface based severe storms will be
possible, with the better threat in south central South Dakota. If
storms can form during this time an isolated tornado, hail to the
size of tennis balls and wind gusts to 70 mph will be possible.
There is a lesser threat along highway 14 into southwest
Minnesota.

If that threat does not materialize a complex of thunderstorms is
likely along and north of highway 14 after about midnight. These
storms will be capable of producing half dollar hail and wind
gusts to 65 mph. The other threat will be heavy rainfall which may
cause localized flash flooding and rises in rivers and streams
over the next few days.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms will be possible on Monday. Some of these
storms could be strong to severe in the afternoon and evening, with
the greatest threats being large hail, damaging winds, and heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

In the hours before

Local storm report, Jun 30, 3:13 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
313 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 W OKABENA             43.74N 95.38W
06/30/2019  M1.25 INCH       JACKSON            MN   TRAINED SPOTTER

&&

AT
Local storm report, Jun 30, 4:31 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TORNADO          10 W PLATTE             43.40N 99.04W
06/30/2019                   CHARLES MIX        SD   PUBLIC

            MULTIPLE REPORTS OF TORNADO FROM THE PUBLIC.

&&

AT
Local storm report, Jun 30, 4:42 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TORNADO          10 NE BURKE             43.29N 99.17W
06/30/2019                   GREGORY            SD   FIRE DEPT/RESCUE

            TORNADO LIFTED AT 4:36 PM.

&&

AT
Local storm report, Jun 30, 5:18 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
518 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TORNADO          6 NE GREGORY            43.30N 99.34W
06/30/2019                   GREGORY            SD   TRAINED SPOTTER

            TORNADO WAS ON THE GROUND THRU AT LEAST 4:38
            PM.

&&

AK
Local storm report, Jun 30, 5:34 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             7 N BURKE               43.29N 99.27W
06/30/2019  E1.75 INCH       GREGORY            SD   PUBLIC

&&

AT
Local storm report, Jun 30, 6:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             13 WNW PLATTE           43.46N 99.08W
06/30/2019  E1.00 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

AK

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:23 PM CDTTornado WarningFSDGregory37 min
Jun 30, 4:25 PM CDTTornado WarningFSDCharles Mix, Douglas35 min
Jun 30, 4:28 PM CDTTornado WarningFSDCharles Mix32 min
Jun 30, 5:02 PM CDTTornado Warning Tornado observedFSDGregory28 min
Jun 30, 5:17 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory43 min
Jun 30, 5:27 PM CDTTornado WarningFSDGregory33 min
Jun 30, 5:58 PM CDTSevere Thunderstorm WarningFSDGregory47 min

Nearby

Tornado Warnings in South Dakota, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.